Send to

Choose Destination
MMWR Morb Mortal Wkly Rep. 2008 May 2;57(17):453-6.

Acute renal failure associated with cosmetic soft-tissue filler injections--North Carolina, 2007.


Soft-tissue fillers are substances injected to augment or enhance the appearance of lips, breasts, buttocks, or other soft tissues. Previous reports have linked the administration of soft-tissue fillers, usually liquid silicone, by unlicensed practitioners to severe adverse events, including death. On December 27, 2007, the North Carolina Division of Public Health (NCDPH) was notified of three cases of renal failure occurring among women who had received cosmetic soft-tissue filler injections at a facility in North Carolina (facility A). This report summarizes the clinical findings for these cases and describes the subsequent public health investigation. All injections were administered by a practitioner with no medical training or supervision (practitioner A). Investigators were not able to identify the substances injected. Although records indicated that the injections contained liquid silicone, this substance has not been associated previously with renal failure. These findings underscore the risks posed by cosmetic injections administered by unlicensed practitioners. Public health officials should be alert for adverse events associated with these injections and take all necessary actions to prevent additional injuries.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for CDC - Morbidity and Mortality Weekly Report
Loading ...
Support Center